Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 292, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 1:44 PM CDT for Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 1:44 PM CDT (18:44 UTC)
- Expired
- Jun 20, 1997, 2:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reeves County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2079 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 201844 RRA SVRMAF TXC389-201945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 144 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHWESTERN REEVES COUNTY AT 142 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 1 MILE NORTHEAST OF SARAGOSA MOVING EAST AT 5 MPH. NICKEL HAIL HAD BEEN REPORTED WITH THIS STORM IN THE CITY OF SARAGOSA. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... VERHALEN. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MURDOCH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:54 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 20, 10:54 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1054 AM CDT FRI JUN 20 1997 SURFACE ANALYSIS INDICATES SHALLOW LOW-LEVEL MSTR IS W INTO THE MTNS WITH WATER VAPOR IMAGERY INDICATING CYCLONIC CIRCULATION MOVING SE FROM VICINITY OF PB. 12Z RUC MODEL INDICATES DRYLINE TO EVOLVE THRU THE DAY AS DEEP MIXING OCCURS AND IS EXPECTED TO BE INVOF OF KMAF BY LATE AFTERNOON. TODAYS CONDITIONS SIMILAR TO YESTERDAYS WITH EXCEPTION OF GREATER INSTABILITY. EXPECT HI BASED STORMS TO INITIATE ACROSS WRN PB WHERE WARMEST TEMPS TO BE FOUND AND SLOWLY DEVELOP FURTHER E. NO SURPRISE THAT 12Z KMAF SOUNDING INDICATES MAIN THREAT WILL BE FROM WINDS WITH A CLASSIC INVERTED-V SIGNATURE PRESENT...THE WIND INDEX SUPPORTS WIND GUSTS IN EXCESS OF 60 KT. WILL HOLD OFF ON MENTION OF SEVERE ATTM WITH PRESENCE OF VERY WARM 7H TEMPS...WILL ADDRESS IN NOWS AND OUTLOOK. TEMP RISES INHIBITED BY CLOUD COVER VERSUS 24HRS AGO HOWEVER WILL HOLD ON MSTR SLOWLY DECREASES. FCST LOOKS GOOD. MURDOCH/BRITE
In the hours before
Special weather statement, Jun 20, 11:18 AM CDT, 2 hours 26 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1117 AM CDT (1017 AM MDT) FRI JUN 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS IN EDDY COUNTY. SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON AND EARLY EVENING INCREASING THREAT FOR STRONG GUSTY WINDS FURTHER EAST. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. MURDOCH/BRITE
Special weather statement, Jun 20, 11:22 AM CDT, 2 hours 22 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500- THUNDERSTORM OUTLOOK...CORRECTION TO WORDING... NATIONAL WEATHER SERVICE MIDLAND TX 1117 AM CDT (1017 AM MDT) FRI JUN 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS IN EDDY COUNTY. SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE ISOLATED GUSTY WINDS TO AROUND 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON AND EARLY EVENING INCREASING THE THREAT FOR STRONG GUSTY WINDS FURTHER EAST. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. MURDOCH/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 49 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 66 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 66 min |
| Jun 20, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 64 min |
| Jun 20, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 62 min |
| Jun 20, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
| Jun 20, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 63 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 47 min |
| Jun 20, 6:26 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.